Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Blacksburg, VA

May 10, 2014Caswell County, North Carolina; Halifax County, Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2014, 1:38 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, City of Danville, Virginia. It was in force for 52 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 1:38 PM EDT (17:38 UTC)
Expired
May 10, 2014, 2:30 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:44 PM EDTHAIL 12 Nnw Gatewood, VALASTED ABOUT A MINUTE
May 10, 1:44 PM EDTHAIL 12 Nnw Gatewood, VALASTED ABOUT A MINUTE
May 10, 1:45 PM EDTHAIL 0.252 Sse Danville City, VAPEA SIZE HAIL NEAR PUMPKIN CREEK LANE
May 10, 1:45 PM EDTHAIL 0.252 Ssw Danville City, VA
May 10, 1:45 PM EDTHAIL 0.51 Sw Ringgold, VAHALF INCH SIZE HAIL FOR ABOUT 10 MINUTES
May 10, 1:45 PM EDTHAIL 0.882 Nw Gatewood, VA
May 10, 1:48 PM EDTHAIL 0.251 Sw Ringgold, VA
May 10, 1:50 PM EDTHAIL 0.88Ringgold, VANICKEL SIZE HAIL
May 10, 2:28 PM EDTTSTM WND DMG5 Sse Ingram, VATREE DOWN
May 10, 2:29 PM EDTHAIL 0.756 Sse Halifax, VADIME SIZE HAIL REPORTED VIA TWITTER
May 10, 2:30 PM EDTHAIL 0.72 Nne Cluster Springs, VA
May 10, 2:32 PM EDTTSTM WND DMG1 Nw Turbeville, VATREE DOWN
May 10, 2:36 PM EDTTSTM WND DMG2 Wsw Halifax, VATREE DOWN
May 10, 2:36 PM EDTTSTM WND DMG3 Wsw Turbeville, VATREE DOWN
May 10, 2:37 PM EDTTSTM WND DMG5 S South Boston, VATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS51 KRNK 101738
SVRRNK
NCC033-VAC083-143-590-101830-
/O.NEW.KRNK.SV.W.0012.140510T1738Z-140510T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 230 PM EDT

* AT 137 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTOVER
  HILLS...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. WIND DAMAGE          
  TO ROOFS...SIDING AND TREES IS ALSO POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  SOUTH BOSTON...
  HALIFAX...
  INGRAM...
  AND PROVIDENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3654 7891 3654 7913 3650 7914 3644 7952
      3654 7951 3654 7959 3660 7963 3696 7883
      3656 7876
TIME...MOT...LOC 1737Z 242DEG 34KT 3656 7950 

HAIL...1.00IN
WIND...60MPH

$$

PM
3 follow-up statements
331 
WWUS51 KRNK 101750
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT MAY 10 2014

NCC033-VAC083-143-590-101830-
/O.CON.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-HALIFAX VA-
150 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND HALIFAX COUNTIES AND
THE CITY OF DANVILLE...

AT 149 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE
...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
AND PROVIDENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3654 7891 3654 7913 3650 7914 3644 7952
      3654 7951 3663 7945 3696 7883 3656 7876
TIME...MOT...LOC 1749Z 253DEG 37KT 3658 7932 

HAIL...1.00IN
WIND...60MPH

$$

PM
425 
WWUS51 KRNK 101813
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SAT MAY 10 2014

NCC033-VAC143-590-101822-
/O.CAN.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-

213 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE CITY OF
DANVILLE IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST 
INTO HALIFAX COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
      3656 7876
TIME...MOT...LOC 1812Z 254DEG 32KT 3663 7907 

$$

VAC083-101830-
/O.CON.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
HALIFAX VA-
213 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR
WESTERN HALIFAX COUNTY...

AT 212 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TURBEVILLE...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
      3656 7876
TIME...MOT...LOC 1812Z 254DEG 32KT 3663 7907 

HAIL...1.00IN
WIND...60MPH

$$

PM
769 
WWUS51 KRNK 101833
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SAT MAY 10 2014

VAC083-101840-
/O.EXP.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
HALIFAX VA-
233 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
WESTERN HALIFAX COUNTY HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE 
FOR WESTERN HALIFAX COUNTY.

HOWEVER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR 
EASTERN HALIFAX COUNTY THROUGH 330 PM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.


LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
      3656 7876
TIME...MOT...LOC 1829Z 242DEG 34KT 3663 7907 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:12 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 10, 11:12 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SAT MAY 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS
TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID
ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS
FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME
FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1100 AM EDT SATURDAY...

ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS
AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST
THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND
INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH
MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY
ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE
AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE
REGION TOWARD MIDNIGHT TONIGHT.

SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH
WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE
MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER
TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER
THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF
DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY
WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR
STRONG GUSTY WINDS. .

NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW
80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS
MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST
ELEVATIONS.

PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT
WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP
SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE
EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING
GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE
SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 430 AM EDT SATURDAY...

A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD
AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE
AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE.
THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER
TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS
LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM
FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY...
THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY
ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY
BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE
LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING
ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER
ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE
POPS EAST.

FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH
A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD
INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C
RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE
WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO
FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL
HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE
THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE
ACROSS THE PIEDMONT.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE
PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE
WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD
WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT
APPRECIABLY HUMID UNDER THE UPPER RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT SATURDAY...

GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS
THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY
SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT
IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE
EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH
THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE
THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN
U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION
ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO
THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER
INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN
LARGELY CAPPED...VERY WARM...AND STABLE.

THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO
THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH
VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY
FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE
POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO
LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY
IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO
ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU
NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST
SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE
THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS
INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA.
ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE
TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH
THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD
OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS.

TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE
MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER
TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD
COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL
DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE
REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST
BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL
DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE
NORTHEAST U.S.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 745 AM EDT SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS THE REGION FROM SW-NE BY 15Z THROUGH THE AFTERNOON. MOST
MODELS ARE QUITE CONSISTENT THAT THE PCPN WILL MOVE INTO/DEVELOP
ACROSS NW NC/SW VA/EASTERN WV AROUND 14/15Z IN RESPONSE TO A
STRONG UPSTREAM SHORTWAVE. ACTIVITY WILL SPREAD NE THROUGH THE
AFTERNOON AND ALL TAF SITES SHOULD BE IMPACTED WITH SHRA/TSRA AT
ONE TIME OR ANOTHER THROUGH AROUND 22Z...THEN ACTIVITY WILL
DECREASE AND END QUICKLY AS THE SHORT WAVES MOVES TO THE NORTHEAST
AND AN UPPER RIDGE BEGINS TO AMPLIFY IN ITS WAKE ACROSS THE
REGION.

MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING
HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR
BRIEF INTERVALS...POSSIBLY ONLY LOW END VFR ACROSS PIEDMONT SITES.
VSBYS VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH 00Z...BUT MVFR
CONDITIONS EXPECTED FOR BRIEF INTERVALS IN HEAVIER SHRA/TSRA. AFT
04Z...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT
OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST
WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS
FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE.

WINDS SW-WSW THROUGH THE TAF VALID PERIOD...INCREASING TO 8-11KTS
WITH GUSTS TO 20KTS FROM LATE MORNING THROUGH THE
AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE.

MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN TSRA POTENTIAL LATE MORNING THROUGH THE
AFTERNOON.

EXTENDED AVIATION DISCUSSION...
UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION AGAIN SUNDAY AND
PERSISTS THROUGH TUESDAY. THE UPPER RIDGE WILL SHIFT EAST OF THE
REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW
MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE
POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED
MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS
INTO EARLY FRI BEFORE CONDITIONS IMPROVE OVERALL.

&&

.EQUIPMENT...
AS OF 950 PM EDT FRIDAY...

THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE.
FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR
OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE
VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS
FOG AND/OR PRECIPITATION OCCURRING.

THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE
REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/PM
SHORT TERM...RAB
LONG TERM...KM/RAB
AVIATION...NF/RAB
EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 5:28 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT SAT MAY 10 2014

VAZ007-010-011-018>020-WVZ042>045-111100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN
LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES
ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 10, 1:19 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT MAY 10 2014

NCZ005-006-VAZ044-101800-
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-
119 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
  NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  BLAIRS...
  DANVILLE CITY...
  EDEN...
  AND GATEWOOD.

LAT...LON 3639 7975 3651 7984 3654 7977 3654 7972
      3658 7970 3684 7915 3655 7922
TIME...MOT...LOC 1716Z 242DEG 34KT 3647 7970

11
Special weather statement, May 10, 1:37 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SAT MAY 10 2014

NCZ002-VAZ015-016-101800-
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
137 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR INDEPENDENCE...MOVING TO THE NORTHEAST
  AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  INDEPENDENCE...
  FRIES...
  PIPERS GAP...
  AND WOODLAWN.

LAT...LON 3653 8119 3662 8125 3683 8089 3664 8069
TIME...MOT...LOC 1733Z 243DEG 29KT 3662 8114

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:33 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham57 min
May 10, 4:43 PM EDTSpecial Weather StatementRNKCaswell62 min
May 10, 1:19 PM EDTSpecial Weather StatementRNKCity of Danville41 min
May 10, 1:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
May 10, 1:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax43 min
May 10, 2:20 PM EDTSpecial Weather StatementRNKCarroll25 min
May 10, 2:28 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax62 min
May 10, 3:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 10, 3:45 PM EDTSpecial Weather StatementRNKBedford30 min
May 10, 4:02 PM EDTSpecial Weather StatementRNKHalifax43 min
May 10, 4:11 PM EDTSpecial Weather StatementRNKCampbell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.